Skip to main content
Log in

Upper Domination: Towards a Dichotomy Through Boundary Properties

  • Published:
Algorithmica Aims and scope Submit manuscript

Abstract

An upper dominating set in a graph is a minimal dominating set of maximum cardinality. The problem of finding an upper dominating set is generally NP-hard. We study the complexity of this problem in finitely defined classes of graphs and conjecture that the problem admits a complexity dichotomy in this family. A helpful tool to study the complexity of an algorithmic problem is the notion of boundary classes. However, none of such classes has been identified so far for the upper dominating set problem. We discover the first boundary class for this problem and prove the dichotomy for monogenic classes.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Fig. 1
Fig. 2
Fig. 3
Fig. 4

Similar content being viewed by others

References

  1. AbouEisha, H., Hussain, S., Lozin, V., Monnot, J., Ries, B.: A dichotomy for upper domination in monogenic classes. Lecture Notes Comput. Sci. 8881, 258–267 (2014)

    Article  MathSciNet  MATH  Google Scholar 

  2. AbouEisha, H., Hussain, S., Lozin, V., Monnot, J., Ries, B., Zamaraev, V.: A boundary property for upper domination. Lecture Notes Comput. Sci. 9843, 229–240 (2016)

    Article  MathSciNet  MATH  Google Scholar 

  3. Alekseev, V.E.: On easy and hard hereditary classes of graphs with respect to the independent set problem. Discrete Appl. Math. 132, 17–26 (2003)

    Article  MathSciNet  MATH  Google Scholar 

  4. Alekseev, V.E., Korobitsyn, D.V., Lozin, V.V.: Boundary classes of graphs for the dominating set problem. Discrete Math. 285, 1–6 (2004)

    Article  MathSciNet  MATH  Google Scholar 

  5. Alekseev, V.E., Boliac, R., Korobitsyn, D.V., Lozin, V.V.: NP-hard graph problems and boundary classes of graphs. Theor. Comput. Sci. 389, 219–236 (2007)

    Article  MathSciNet  MATH  Google Scholar 

  6. Bazgan, C., Brankovic, L., Casel, K., Fernau, H., Jansen, K., Klein, K.-M., Lampis, M., Liedloff, M., Monnot, J., Paschos, VTh: Algorithmic aspects of upper domination: a parameterised perspective. Lecture Notes Comput. Sci. 9778, 113–124 (2016)

    Article  MATH  Google Scholar 

  7. Bazgan, C., Brankovic, L., Casel, K., Fernau, H., Jansen, K., Klein, K.-M., Lampis, M., Liedloff, M., Monnot, J., Paschos, VTh: Upper domination: complexity and approximation. Lecture Notes Comput. Sci. 9843, 241–252 (2016)

    Article  MathSciNet  MATH  Google Scholar 

  8. Brandstädt, A., Engelfriet, J., Le, H.-O., Lozin, V.V.: Clique-width for 4-vertex forbidden subgraphs. Theory Comput. Syst. 39(4), 561–590 (2006)

    Article  MathSciNet  MATH  Google Scholar 

  9. Cheston, G.A., Fricke, G., Hedetniemi, S.T., Jacobs, D.P.: On the computational complexity of upper fractional domination. Discrete Appl. Math. 27(3), 195–207 (1990)

    Article  MathSciNet  MATH  Google Scholar 

  10. Cockayne, E.J., Favaron, O., Payan, C., Thomason, A.G.: Contributions to the theory of domination, independence and irredundance in graphs. Discrete Math. 33(3), 249–258 (1981)

    Article  MathSciNet  MATH  Google Scholar 

  11. Courcelle, B., Makowsky, J.A., Rotics, U.: Linear time solvable optimization problems on graphs of bounded clique-width. Theory Comput. Syst. 33(2), 125–150 (2000)

    Article  MathSciNet  MATH  Google Scholar 

  12. Courcelle, B., Olariu, S.: Upper bounds to the clique-width of a graph. Discrete Appl. Math. 101, 77–114 (2000)

    Article  MathSciNet  MATH  Google Scholar 

  13. Garey, M.R., Johnson, D.S., Stockmeyer, L.J.: Some simplified NP-complete graph problems. Theor. Comput. Sci. 1(3), 237–267 (1976)

    Article  MathSciNet  MATH  Google Scholar 

  14. Hare, E.O., Hedetniemi, S.T., Laskar, R.C., Peters, K., Wimer, T.: Linear-time computability of combinatorial problems on generalized-series-parallel graphs. In: Johnson, D.S., et al. (eds.) Discrete Algorithms and Complexity, pp. 437–457. Academic Press, New York (1987)

    Chapter  Google Scholar 

  15. Jacobson, M.S., Peters, K.: Chordal graphs and upper irredundance, upper domination and independence. Discrete Math. 86(1–3), 59–69 (1990)

    Article  MathSciNet  MATH  Google Scholar 

  16. Kamiński, M., Lozin, V., Milanič, M.: Recent developments on graphs of bounded clique-width. Discrete Appl. Math. 157, 2747–2761 (2009)

    Article  MathSciNet  MATH  Google Scholar 

  17. Korobitsyn, D.V.: On the complexity of determining the domination number in monogenic classes of graphs. Diskretnaya Matematika 2(3), 90–96 (1990) (in Russian, translation in Discrete Math. Appl. 2 (1992), no. 2, 191–199)

  18. Korpelainen, N., Lozin, V.V., Malyshev, D.S., Tiskin, A.: Boundary properties of graphs for algorithmic graph problems. Theor. Comput. Sci. 412, 3545–3554 (2011)

    Article  MathSciNet  MATH  Google Scholar 

  19. Korpelainen, N., Lozin, V., Razgon, I.: Boundary properties of well-quasi-ordered sets of graphs. Order 30, 723–735 (2013)

    Article  MathSciNet  MATH  Google Scholar 

  20. Lozin, V.V.: Boundary classes of planar graphs. Comb. Probab. Comput. 17, 287–295 (2008)

    Article  MathSciNet  MATH  Google Scholar 

  21. Lozin, V., Milanič, M.: Critical properties of graphs of bounded clique-width. Discrete Math. 313, 1035–1044 (2013)

    Article  MathSciNet  MATH  Google Scholar 

  22. Lozin, V., Purcell, C.: Boundary properties of the satisfiability problems. Inf. Process. Lett. 113, 313–317 (2013)

    Article  MathSciNet  MATH  Google Scholar 

  23. Lozin, V., Rautenbach, D.: On the band-, tree- and clique-width of graphs with bounded vertex degree. SIAM J. Discrete Math. 18, 195–206 (2004)

    Article  MathSciNet  MATH  Google Scholar 

  24. Lozin, V., Zamaraev, V.: Boundary properties of factorial classes of graphs. J. Graph Theory 78, 207–218 (2015)

    Article  MathSciNet  MATH  Google Scholar 

  25. Lozin, V.V., Mosca, R.: Independent sets in extensions of \(2K_2\)-free graphs. Discrete Appl. Math. 146(1), 74–80 (2005)

    Article  MathSciNet  MATH  Google Scholar 

  26. Murphy, O.J.: Computing independent sets in graphs with large girth. Discrete Appl. Math. 35, 167–170 (1992)

    Article  MathSciNet  MATH  Google Scholar 

  27. Robertson, N., Seymour, P.D.: Graph minors. V. Excluding a planar graph. J. Comb. Theory Ser. B. 41(1), 92–114 (1986)

    Article  MathSciNet  MATH  Google Scholar 

Download references

Acknowledgements

Vadim Lozin and Viktor Zamaraev gratefully acknowledge support from EPSRC, Grant EP/L020408/1. Part of this research was carried out when Vadim Lozin was visiting the King Abdullah University of Science and Technology (KAUST). This author thanks the University for hospitality and stimulating research environment.

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Viktor Zamaraev.

Additional information

The results of this paper previously appeared as extended abstracts in proceedings of the 8th International Conference on Combinatorial Optimization and Applications, COCOA 2014 [1] and the 27th International Workshop on Combinatorial Algorithms, IWOCA 2016 [2].

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

AbouEisha, H., Hussain, S., Lozin, V. et al. Upper Domination: Towards a Dichotomy Through Boundary Properties. Algorithmica 80, 2799–2817 (2018). https://doi.org/10.1007/s00453-017-0346-9

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s00453-017-0346-9

Keywords

Navigation